Alert archive / Vermont / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Sep 27, 1998, 7:02 PM EDT for Franklin County, Vermont. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 27, 1998, 7:02 PM EDT (23:02 UTC)
- Expired
- Sep 27, 1998, 7:35 PM EDT
- In force
- 33 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Franklin County, VT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 7:05 PM EDT | Thunderstorm Wind 50 | St Albans, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
314 WUUS1 KBTV 272303 RRA SVRBTV VTC011-272335- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 702 PM EDT SUN SEP 27 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NORTHWESTERN VERMONT * UNTIL 735 PM EDT * AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ST. ALBANS BAY...MOVING EAST-SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST ALBANS AT 705 PM GEORGIA AND FAIRFAX AT 715 PM FLETCHER AT 730 PM THIS IS A DANGEROUS STORM. EXPECT DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO A SAFE INDOOR SHELTER. STAY AWAY FROM WINDOWS AND DOORS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:20 PM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, Sep 27, 2:20 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 220 PM EDT SUN SEP 27 1998 CDFNT WL MOV THRU FA TONITE...TO BE FOLLOWED BY HI PRES WHICH WL DOMINATE WX MON/TUE. KCXX/KTYX NOT SHOWING ANY SHRA/TSRA ACTIVITY ACRS FA ATTM. RATHER LARGE AREA OF STORMS MOVG ACRS W-CNTRL NY WL RMN SOUTH OF FA. MEANWHILE...SOME SHWRS/TSTRMS HAVER BEGUN TO DVLP DURING PAST HR OVER SRN ONT/QUE. WITH APRCH OF CDFNT...XPC THIS ACTIVITY TO BCM MORE ORGANIZED. INSTABILITY FCST BY ETA LOOKS TO BE UNDERDONE AS BL TEMPS TOO LOW. MODIFIED SOUNDING RESULT IN CAPES 1000-2000 J/KG AND LI'S -3 TO -5. WITH UNIDIRECTIONAL FLOW...MAIN THREAT WITH ANY CONVECTION WL BE STRAIGHT LINE WNDS. CDFNT WL MOV THRU FA BTWN 00Z-06Z...AFTER WHICH TIME THREAT OF TSRA ENDS. HOWEVER...XPC LINGERING -SHRA...MAINLY OVR HIR TRRN OF NRN ZONES AS SHRTWV MOVS THRU RGN FOLLOWED BY STG CAA. HI PRES THEN BLDS EAST FROM GRTLKS/OH VLY MON THRU MON NITE... REACHING MID ATLTC CST TUES. DESPITE ACYC FLOW MONDAY...XPC PLENTY OF CLDS AS LLVL MSTR RMNS ABUNDANT. COULD EVEN BE A FEW SPRINKLES OVR MTNS. XPC GUSTY NW WNDS AND TEMPS NOTICEABLY COOLER THAN TDA. MON NITE: M/CLR...CHILLY. TUE: SS THRU INCR HI CLDS. rFWC TEMP GUID GENERALLY OK TON/MON. WOULD GO A FEW DEG BLO GUID MON NITE/TUE. RJS
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 3:26 AM EDT | Severe Thunderstorm Warning | BTV | Grand Isle | 49 min |
| Sep 27, 3:38 AM EDT | Severe Thunderstorm Warning | BTV | Franklin | 37 min |
| Sep 27, 5:14 AM EDT | Severe Thunderstorm Warning | BTV | Addison, Washington | 61 min |
| Sep 27, 6:26 PM EDT | Severe Thunderstorm Warning | BTV | Franklin | 34 min |
| Sep 27, 6:44 PM EDT | Severe Thunderstorm Warning | BTV | Orleans | 46 min |
| Sep 27, 7:33 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille | 32 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.